Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 321, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 1997, 7:07 PM CDT for Ector County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1997, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 29, 1997, 7:55 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 300009 RRA SVRMAF TXC135-300055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 707 PM CDT TUE JUL 29 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN ECTOR COUNTY AT 706 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTHWEST AT 10 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ARCADE... PENWELL AND BADGER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR$ YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:58 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 29, 1:58 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 156 PM CDT TUE JUL 29 1997 LATEST VIS SATELLITE LOOP INDICATES CU FIELD BEGINNING TO DEVELOP ACROSS THE CENTRAL PB AND ISOLATED TRW ACTIVITY IN THE DAVIS MOUNTAINS NEAR VAN HORN. LATEST SURFACE ANALYSIS SHOWS FRONT HAS MOVED VERY LITTLE DURING THE LAST SEVERAL HOURS. KMAF WSR-88D DATA INDICATING A FEW FAIRLY STRONG RETURNS FROM THE ACTIVITY IN JEFF DAVIS COUNTY AND A BOUNDARY EXTENDING NORTHEAST TO SOUTHWEST WHICH IS JUST NORTH OF KMAF. SOME ECHOS ARE BEGINNING TO DEVELOP ALONG THIS BOUNDARY. SURFACE WINDS ARE FROM THE SOUTHEAST ACROSS THE SOUTHERN FA WITH WINDS ACROSS THE CENTRAL PB BEGINNING TO BACK SLIGHTLY EASTWARD. MODELS CONTINUE TO SLIDE THE FRONT SOUTH AS HIGH PRESSURE BUILDS ACROSS THE MISSISSIPPI VALLEY DURING THE NEXT 24-36 HOURS. OUTFLOW BOUNDARIES WILL ALSO HELP MOVE THE FRONT SOUTH. WITH PLENTY OF MOISTURE AROUND FROM THE CONTINUED TROPICAL CONNECTION...POPS WILL REMAIN THE SAME FOR THE NEXT 24-48 HOURS AS DURING THE PAST 2 DAYS. THETA-E RIDGE REMAINS RELATIVELY UNCHANGED AS THE TROPICAL CONNECTION CONTINUES ACROSS NEW MEXICO. SEE NO NEED TO DEVIATE FROM POPS AS SPECIFIED IN PREVIOUS PACKAGE THROU4GH 24 HOURS. HAVE ADJUSTED GUIDANCE TEMPERATURES SLIGHTLY TO ACCOUNT FOR PERSISTENCE. THANKS TO KLBB FOR COORDINATION! MAF 72/95 20/20 CNM 72/97 30/30 MRF 61/85 20/30 P07 75/95 10/10 HUBER/GRIFFIN
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.